Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Apr 30, 2020, 5:46 PM MDT for 5 counties in Idaho. It was in force for 44 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2020, 5:46 PM MDT (23:46 UTC)
- Expired
- Apr 30, 2020, 6:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:50 PM MDT | TSTM WND GST 55 | 10 Sse Howe, ID | MESONET STATION NRF NAVAL REACTORS FACILITY. |
| Apr 30, 5:50 PM MDT | TSTM WND GST 61 | 12 E Howe, ID | MESONET STATION SAN SAND DUNES. |
| Apr 30, 5:50 PM MDT | TSTM WND GST 65 | 7 S Howe, ID | MESONET STATION BAS BASE OF HOWE PEAK. |
| Apr 30, 5:55 PM MDT | TSTM WND GST 55 | 9 Nw Atomic City, ID | MESONET STATION 690 CENTRAL FACILITIES. |
| Apr 30, 5:55 PM MDT | TSTM WND GST 56 | 8 Nnw Atomic City, ID | MESONET STATION PBF CRITICAL INFRASTRUCTURE COMPLEX. |
| Apr 30, 5:55 PM MDT | TSTM WND GST 58 | 12 Nnw Atomic City, ID | MESONET STATION GRI INTEC/GRID 3. |
| Apr 30, 5:55 PM MDT | TSTM WND GST 64 | 12 Nw Atomic City, ID | MESONET STATION TRA REACTOR TECHNOLOGIES COMPLEX. |
| Apr 30, 6:00 PM MDT | TSTM WND GST 61 | 11 Wsw Monteview, ID | MESONET STATION LOF SPECIFIC MANUFACTURING CAPABILITY. |
| Apr 30, 6:10 PM MDT | TSTM WND GST 69 | 9 Ssw Mud Lake, ID | MESONET STATION ROV ROVER. |
| Apr 30, 6:19 PM MDT | TSTM WND DMG | Mud Lake, ID | PHOTOS SHOW PORTION OF ROOF BLOWN OFF A RESIDENCE IN MUD LAKE. TIME ESTIMATED BASED ON NEARBY RECORDED WIND GUSTS OF 62 MPH AND 69 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WUUS55 KPIH 302346
SVRPIH
IDC011-023-033-037-051-010030-
/O.NEW.KPIH.SV.W.0009.200430T2346Z-200501T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
546 PM MDT Thu Apr 30 2020
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Eastern Custer County in central Idaho...
Southwestern Jefferson County in southeastern Idaho...
Eastern Butte County in southeastern Idaho...
Southwestern Clark County in southeastern Idaho...
Northwestern Bingham County in southeastern Idaho...
* Until 630 PM MDT.
* At 543 PM MDT, severe thunderstorms were located along a line
extending from near Mackay to near Southwest Inl, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated and confirmed by multiple mesonet
platforms across the Idaho National Lab, where winds are
gusting in the 60 to 65 mph range.
IMPACT...Expect damage to roofs, siding, and trees. Blowing dust
will significantly reduce visibility.
* Locations impacted include...
Arco, Mud Lake, Northwest Inl, Darlington, Central Inl, Southwest
Inl, Moore, Butte City and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4416 11303 4377 11233 4342 11303 4387 11361
TIME...MOT...LOC 2343Z 235DEG 41KT 4390 11355 4353 11299
HAIL...<.75IN
WIND...60MPH
$$
AD1 follow-up statement
232
WWUS55 KPIH 010021
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
621 PM MDT Thu Apr 30 2020
IDC011-023-033-037-051-010031-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-200501T0030Z/
Custer ID-Jefferson ID-Butte ID-Clark ID-Bingham ID-
621 PM MDT Thu Apr 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER...SOUTHWESTERN
JEFFERSON...EASTERN BUTTE...SOUTHWESTERN CLARK AND NORTHWESTERN
BINGHAM COUNTIES WILL EXPIRE AT 630 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4416 11303 4377 11233 4342 11303 4387 11361
TIME...MOT...LOC 0021Z 235DEG 41KT 4414 11307 4377 11251
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:13 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 30, 2:13 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 213 PM MDT Thu Apr 30 2020 .SHORT TERM...Tonight through Saturday night. Most active period is through this evening with strong thunderstorm development ongoing. As suspected, cells developing in destabilized airmass where clearing was realized mid to late morning. Convective models painting a clearer picture this afternoon, with ongoing activity likely to help development later this afternoon further east and north, as outflows work with terrain interaction in more recently destabilized air to feed additional cells. Of additional concern is the activity working into western Idaho from Oregon, on trajectory to reach central mountains later this afternoon into early evening. Overall threat remains the same with wind gusts and hail approaching or exceeding severe limits within SPC MRGL risk area, depending on the instability pockets. While thunderstorms are expected to continue past sunset, intensity should diminish as instability wanes with loss of heating. Showers linger across the northeast corner past midnight as remnants of the central mountains activity, but otherwise drier and more stable airmass in place behind shortwave. Will see second weak shortwave drive through the region Friday, but significantly drier, though a few lingering showers and storms are possible along higher elevation areas. Another shortwave with associated moisture pushes across East Idaho on Saturday, with next round of showers and thunderstorms favoring higher elevations. DMH .LONG TERM...Sunday through next Thursday. The three main potential impacts in the long term period include: 1) potential for wind/dust issues Monday 2) Thunderstorm potential Monday 3) Potential for frost/freeze Tuesday morning. Forecast models are in decent agreement regarding the passage of a mid-level disturbance and attendant surface cold frontal passage on Monday. At this time, there is the potential for westerly winds across the eastern Magic Valley, southern Snake Plain and south hills to reach the 20-30 mph range with gusts potentially approaching 40 mph. This would be close to Wind Advisory. Severe weather parameters for Monday look marginal at this point, but we'll continue to monitor this potential as w e get closer. The airmass filtering in behind the cold front may be cold enough to allow for the development of frost and possibly freezing low temperatures across most of east Idaho Tuesday morning. Drier conditions and a modest warming trend is then in the cards for the remainder of the week, with the best potential for the re- introduction of precipitation holding off until Friday, despite the GFS's bullish precipitation presentation on Wednesday. Forecast is heavily based on the NBM with only modest tweaks to winds and cloud cover. AD && .AVIATION...Morning showers and high-based stratus continues to lift off towards Wyoming early this afternoon. Upstream, clearing skies continue to work eastward into east Idaho, and this will warm the surface and lead to the gradual development of instability, making thunderstorm development more likely as the afternoon progresses. Activity is expected to develop farther west towards SUN and BYI between 20-21Z, then spread north and east towards PIH, IDA and DIJ as the afternoon progresses. Inherited TAFs include a TEMPO group detailing TS potential and associated impacts and have left this intact. Given uncertainty on exactly where thunderstorms will develop, have left these TEMPO groups in tact for now and will amend as the picture becomes a bit clearer. Outside of thunderstorms, south winds in the 10-20k range have developed this afternoon and should continue. A cold front will reach SUN and BYI around 06Z this evening, PIH around 07Z, IDA around 08Z and DIJ around 09Z. Wind shear is likely with this boundary, with models indicating westerly winds of 30-45kt between 2-6kft, respectively. Model cross-sections have indicated the potential for MVFR/IFR stratus across the Snake Plain Friday morning, especially at IDA between 12Z-18Z. Winds will gradually be on the decrease through the day Friday with VFR conditions expected outside of areas of potential stratus. AD && .HYDROLOGY...Let the Willow Creek warning go earlier this morning as yesterdays diurnal bump stayed below flood stage, and the trend continues to be a lower crest. Further north, dam releases producing downstream rises along the Henrys Fork. Along with continued snow melt and precipitation through tonight, these rises are expected to continue downstream. Will be watching the gages and expectations for impacts as the release-wave reaches Rexburg. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Apr 30, 3:37 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Apr 30 2020
IDZ051-302230-
Shoshone/Lava Beds ID-
337 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 430 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 11 miles south of Gooding, moving northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shoshone, Richfield and Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4322 11412 4286 11380 4281 11405 4281 11435
4282 11435 4282 11437 4285 11437 4285 11459
4297 11460
TIME...MOT...LOC 2137Z 239DEG 51KT 4277 11476
DMHSpecial weather statement, Apr 30, 4:29 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
429 PM MDT Thu Apr 30 2020
IDZ058>061-010000-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
429 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNOCK...
SOUTHEASTERN FRANKLIN AND SOUTHERN BEAR LAKE COUNTIES UNTIL 600 PM
MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm over
Preston, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Preston, Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle,
Paris, Weston, Bloomington, Minnetonka Cave, Border Summit, Mapleton,
Fish Haven, Pegram, Mink Creek, Whitney and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pocatello.
If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4200 11179 4202 11198 4226 11196 4225 11105
4200 11105
TIME...MOT...LOC 2229Z 276DEG 29KT 4211 11187
MessickLocal storm report, Apr 30, 4:59 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
459 PM MDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 5 WSW CRATERS OF MOON 43.41N 113.63W
04/30/2020 M57 MPH BUTTE ID MESONET
MESONET STATION 3021 D6 - TOM CAT SUMMIT.
0445 PM TSTM WND GST 5 WSW GANNETT 43.33N 114.28W
04/30/2020 M56 MPH BLAINE ID MESONET
MESONET STATION 3020 D4 - TIMMERMAN HILL.
0445 PM TSTM WND GST 1 ENE RICHFIELD 43.06N 114.13W
04/30/2020 M50 MPH LINCOLN ID MESONET
MESONET STATION RIC RICHFIELD.
0443 PM TSTM WND GST 5 SE OBSIDIAN 43.95N 114.76W
04/30/2020 M48 MPH CUSTER ID MESONET
MESONET STATION HPFI1 HORTON PEAK.
0415 PM TSTM WND GST 2 SW KETCHUM 43.66N 114.40W
04/30/2020 M48 MPH BLAINE ID MESONET
MESONET STATION SVB 2.4 SW KETCHUM (UUNET).
&&Special weather statement, Apr 30, 5:01 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Pocatello ID 501 PM MDT Thu Apr 30 2020 IDZ051-052-068-069-074-075-302345- Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-Lost River Range ID- Wood River Foothills ID-Big Lost Highlands/Copper Basin ID- Lost River Valleys ID- 501 PM MDT Thu Apr 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER... NORTHEASTERN BLAINE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 545 PM MDT... At 459 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Little Wood Reservoir to near Carey. Movement was northeast at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. These storms have a history of producing winds of up to 57 mph at Tom Cat Summit at 445PM MDT. Locations impacted include... Arco, Grouse, Craters Of The Moon, Darlington, Moore, Butte City and Copper Basin Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4394 11349 4351 11306 4331 11362 4374 11400 TIME...MOT...LOC 2259Z 243DEG 37KT 4356 11412 4328 11385 AD
Special weather statement, Apr 30, 5:16 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
516 PM MDT Thu Apr 30 2020
IDZ053-066-067-010000-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
516 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTHEASTERN
CLARK COUNTIES UNTIL 600 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spencer, or 9 miles northeast of Dubois, moving
northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Idmon, Kilgore and Sheridan Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4455 11186 4451 11183 4451 11181 4453 11180
4452 11178 4453 11176 4440 11162 4417 11209
4431 11224 4454 11187
TIME...MOT...LOC 2316Z 231DEG 41KT 4428 11211
ADLocal storm report, Apr 30, 5:46 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 12 NW ATOMIC CITY 43.55N 113.01W
04/30/2020 M66 MPH BUTTE ID MESONET
MESONET STATION LOS LOST RIVER REST AREA.
0530 PM TSTM WND GST 12 SE BUTTE CITY 43.50N 113.05W
04/30/2020 M65 MPH BUTTE ID MESONET
MESONET STATION RWM RADIOACTIVE WASTE
MANAGEMENT.
0520 PM TSTM WND GST 1 SSE ARCO 43.62N 113.30W
04/30/2020 M58 MPH BUTTE ID MESONET
MESONET STATION ARC ARCO.
0530 PM TSTM WND GST 12 NW ATOMIC CITY 43.58N 112.97W
04/30/2020 M57 MPH BUTTE ID MESONET
MESONET STATION TRA REACTOR TECHNOLOGIES
COMPLEX.
0500 PM TSTM WND GST 1 NNW CRATERS OF MOON 43.43N 113.54W
04/30/2020 M57 MPH BUTTE ID MESONET
MESONET STATION CRA CRATERS OF THE MOON.
0530 PM TSTM WND GST 9 E BUTTE CITY 43.62N 113.06W
04/30/2020 M56 MPH BUTTE ID MESONET
MESONET STATION DEA DEAD MAN CANYON.
0530 PM TSTM WND GST 9 NW ATOMIC CITY 43.53N 112.95W
04/30/2020 M54 MPH BUTTE ID MESONET
MESONET STATION 690 CENTRAL FACILITIES.
0530 PM TSTM WND GST 7 S HOWE 43.68N 113.01W
04/30/2020 M54 MPH BUTTE ID MESONET
MESONET STATION BAS BASE OF HOWE PEAK.
0530 PM TSTM WND GST 12 NNW ATOMIC CITY 43.59N 112.94W
04/30/2020 M51 MPH BUTTE ID MESONET
MESONET STATION GRI INTEC/GRID 3.
0520 PM TSTM WND GST 20 ESE CRATERS OF MOON 43.29N 113.18W
04/30/2020 M51 MPH BUTTE ID MESONET
MESONET STATION BIG COXS WELL.
0510 PM TSTM WND GST 1 ENE RICHFIELD 43.06N 114.13W
04/30/2020 M50 MPH LINCOLN ID MESONET
MESONET STATION RIC RICHFIELD.
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:58 AM MDT | Special Weather Statement | PIH | Bannock, Bonneville, Oneida | 92 min |
| Apr 30, 11:59 AM MDT | Special Weather Statement | PIH | Bannock, Bonneville, Oneida | 91 min |
| Apr 30, 12:23 PM MDT | Special Weather Statement | PIH | Custer | 97 min |
| Apr 30, 1:22 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 53 min |
| Apr 30, 1:32 PM MDT | Special Weather Statement | PIH | Butte | 88 min |
| Apr 30, 1:46 PM MDT | Tornado Warning | PIH | Cassia | 44 min |
| Apr 30, 1:50 PM MDT | Special Weather Statement | PIH | Fremont | 85 min |
| Apr 30, 2:27 PM MDT | Tornado Warning | PIH | Cassia, Oneida, Power | 48 min |
| Apr 30, 2:55 PM MDT | Tornado Warning | PIH | Franklin, Oneida | 50 min |
| Apr 30, 3:37 PM MDT | Special Weather Statement | PIH | Lincoln | 53 min |
| Apr 30, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Franklin, Oneida | 46 min |
| Apr 30, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 48 min |
| Apr 30, 4:09 PM MDT | Tornado Warning | PIH | Lincoln | 20 min |
| Apr 30, 4:29 PM MDT | Special Weather Statement | PIH | Franklin | 91 min |
| Apr 30, 4:29 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 46 min |
| Apr 30, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln, Minidoka, Power | 51 min |
| Apr 30, 4:47 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 28 min |
| Apr 30, 5:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Apr 30, 5:16 PM MDT | Special Weather Statement | PIH | Clark | 44 min |
| Apr 30, 5:17 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Power | 43 min |
| Apr 30, 5:17 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka, Power | 43 min |
| Apr 30, 5:55 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 50 min |
| Apr 30, 5:59 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Cassia, Power | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.